I just finished a two week course of antibiotics much to my chagrin and protestations. This is only the second time in 10 years Ive taken them. Im really against them, but I had a bad urinary tract infection that I couldnt shake, and the antibiotics did the trick.
And, they did a trick on my gut too. Ive had nothing but brown water for bowel movements the whole two weeks. My intestines were irritable and finicky as it was already, but this is too much. It doesnt hurt, I just hear gurging sounds in my belly every time I eat now.
Given that I eat only meat and a bit of green veggie, and stay in Ketosis with no carbs, how much chance do any probiotics have to actually grow and take hold in my gut? They eat carbs, not meat, right?
Im taking Dr. Ohirra's now, and was during the antibiotic course too, 4-8 per day; Its been 5 days since I stopped the antibiotics, and my bowel movements are still liquid.
I HIGHLY recommend Theralac; it's the best probiotic in the market. It's microencapsulated and guaranteed to deliver throughout the GI tract, down to the colon (which is where you need it). Most probiotics empty out in the stomach (where they're largely killed off by stomach acid), or in the small intestine. You need one that can get to the colon. I was on 3 antibiotics (at once!) for 7 months when I had chronic Lyme. I tried several probiotics and all resulted in diarrhea except for Theralac.
What kind of antibiotic were you on? Some can cause C.diff which needs to be addressed. Is the diarrhea bloody?
Theralac isn't cheap, but just get it. It's hard to find in stores, but you can order it from Swanson. http://www.swansonvitamins.com/MSP001/ItemDetail?SourceCode=INTL405&CAWELAID=338697575
Rogue Dietitian is correct to bring up C. diff. If you're 5 days post and still having liquid bowel movements I'd be wondering if you have a C. diff infection especially if you took a broad spectrum antibiotic. Tell your doctor about your current diarrhea right away. Simply taking probiotics will not cure a C. diff infection at this point.
Here in Czech Republic doctors recommend taking probiotics while taking anti-biotics and for a week or two after. For me though anti-biotics never seem to have a noticeable effect on my bowels, but my wife notices a big difference between taking the pro-biotics and not. The ones they tell us to take are supposedly "special" for when you are taking anti-biotics. I would ask your pharmacist if they can recommend which ones to take. Natural saurkraut or kimchee is also supposed to be good for the gut. It may also help to take extra fiber for a few days just to help solidify things.
Definitely you'll want to stay on the probiotics for a couple weeks, you should take them while on the antibiotic as well, next time!
Eat more fermented foods, you can google ideas, but yogurt is also full of these good things. You'll want some carbs in yours system to help clean out the bad stuff from your gut. GAPS is a good reference as well (no potatoes of any kind or rice; but onions and coconut products are good anti-bacterials)
It could take a couple weeks, so don't sweat it. Antibiotics can be killers but necessary sometimes! I only try to take ones that don't mess with the gut (most do) but found Bactrium to be one I tolerate well.
Note that sometimes too high a does of Probiotics can cause rapid die off and also produce bowel issues. Maybe its too high a dose?? try cutting back one a day until it stops then maintain the does until done, or up later as tolerated.....
This proboitic is will regarded, and it allows you to adjust the dose more easily than with capsules.